Show Summary Details
Page of

Management of specific poisons 

Management of specific poisons
Page of

PRINTED FROM OXFORD MEDICINE ONLINE (www.oxfordmedicine.com). © Oxford University Press, 2016. All Rights Reserved. Under the terms of the licence agreement, an individual user may print out a PDF of a single chapter of a title in Oxford Medicine Online for personal use (for details see Privacy Policy and Legal Notice).

date: 19 February 2020

Salicylates are weak acids that work as neurotoxins. The goal of management is to keep salicylates out of the brain and enhance elimination. Acute salicylate toxicity manifests as tinnitus, nausea, vomiting, and hyperventilation in a patient who takes a single large ingestion. Chronic salicylate toxicity is associated with long-term use, has a more insidious onset, and symptoms tend to be less severe, resulting in delayed diagnosis. It is more commonly seen in elderly patients. Therapeutic interventions for toxicity include gastrointestinal decontamination, serum and urine alkalinization, and haemodialysis. Mechanical ventilation may lead to clinical deterioration and death in a salicylate-poisoned patient due to worsening acidosis from respiratory failure. This results in severe acidosis, cerebral oedema, pulmonary oedema, and cardiac arrest.

Access to the complete content on Oxford Medicine Online requires a subscription or purchase. Public users are able to search the site and view the abstracts for each book and chapter without a subscription.

Please subscribe or login to access full text content.

If you have purchased a print title that contains an access token, please see the token for information about how to register your code.

For questions on access or troubleshooting, please check our FAQs, and if you can't find the answer there, please contact us.